Alert archive / Nevada / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 2, NWS Elko, NV

May 18, 2011Eureka County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at May 18, 2011, 2:08 PM PDT for Eureka County, Nevada. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2011, 2:08 PM PDT (21:08 UTC)
Expired
May 18, 2011, 2:30 PM PDT
In force
22 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

County Eureka County, NV

The radar

The Elko radar (KLRX), 42 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2011-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2011-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

035 
WUUS55 KLKN 182108
SVRLKN
NVC011-182130-
/O.NEW.KLKN.SV.W.0002.110518T2108Z-110518T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
208 PM PDT WED MAY 18 2011

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL EUREKA COUNTY IN NORTH CENTRAL NEVADA...
  THIS INCLUDES THE CITY OF EMIGRANT PASS...

* UNTIL 230 PM PDT

* AT 201 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTH OF EMIGRANT PASS...AND MOVING SOUTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
   INTERSTATE 80 NEAR EMIGRANT PASS.
   EMIGRANT PASS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SIGNIFICANT ACCUMULATIONS OF HAIL MAY CREATE HAZARDOUS TRAVEL ON
INTERSTATE 80 NEAR EMIGRANT PASS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4062 11618 4059 11645 4079 11649 4082 11625
TIME...MOT...LOC 2107Z 349DEG 16KT 4071 11634

$$

TURNER
2 follow-up statements
000 
WWUS55 KLKN 182120
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
220 PM PDT WED MAY 18 2011

NVC011-182130-
/O.CON.KLKN.SV.W.0002.000000T0000Z-110518T2130Z/
EUREKA NV-
220 PM PDT WED MAY 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM PDT
FOR NORTH CENTRAL EUREKA COUNTY...

AT 213 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR EMIGRANT PASS...MOVING SOUTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
   EMIGRANT PASS...
   INTERSTATE 80 NEAR EMIGRANT PASS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SIGNIFICANT ACCUMULATIONS OF HAIL MAY MAKE TRAVEL HAZARDOUS 
ALONG INTERSTATE 80 NEAR EMIGRANT PASS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4062 11618 4059 11645 4079 11649 4082 11625
TIME...MOT...LOC 2118Z 349DEG 16KT 4066 11633

$$

TURNER
753 
WWUS55 KLKN 182130
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
230 PM PDT WED MAY 18 2011

NVC011-182137-
/O.EXP.KLKN.SV.W.0002.000000T0000Z-110518T2130Z/
EUREKA NV-
230 PM PDT WED MAY 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL EUREKA COUNTY
WILL EXPIRE AT 230 PM PDT...

RADAR CONTINUES TO INDICATE A STRONG THUNDERSTORM NEAR EMIGRANT PASS 
NEAR INTERSTATE 80. THE STORM HAS WEAKENED BELOW SEVERE LEVELS AND 
THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...ACCUMULATIONS OF 
SMALL HAIL MAY MAKE TRAVEL DIFFICULT NEAR EMIGRANT PASS THROUGH 245 
PM.

&&

LAT...LON 4062 11618 4059 11645 4079 11649 4082 11625
TIME...MOT...LOC 2127Z 349DEG 16KT 4062 11632

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 8:53 AM PDT, 5 hours 15 minutes earlier.

Area forecast discussion, May 18, 8:53 AM PDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
853 AM PDT WED MAY 18 2011

.SYNOPSIS...A STRONG STORM SYSTEM WILL BRING WIDESPREAD RAIN AND
SNOW SHOWERS TO NEVADA THROUGH THURSDAY. ISOLATED THUNDERSTORMS
ARE EXPECTED THROUGH THIS AFTERNOON. GRADUALLY IMPROVING WEATHER
IS EXPECTED FRIDAY AND SATURDAY.

&&

.UPDATE...PLAN ON NO CHANGES TO INHERITED FORECAST THIS MORNING. A
BRIEF BREAK OF SUNSHINE AROUND ELKO/SPRING CREEK THIS MORNING BUT
IT WILL NOT LAST MUCH LONGER. ATMOSPHERE QUITE UNSTABLE...WITH 12Z
KLKN SOUNDING GIVING A CONVECTIVE TEMPERATURE OF 42...WHICH IS
WHAT WE HAVE CURRENTLY. GIVEN THIS...RADAR ALREADY INDICATES
NUMEROUS SHOWERS DEVELOPING ACROSS NORTHERN NEVADA. SHOWERS WILL
BE MOST WIDESPREAD THIS AFTERNOON AND EVENING AS PLENTIFUL
MOISTURE WRAPS INTO NE NEVADA FROM UTAH AND IDAHO. GIVEN THE
INSTABILITY...FULLY EXPECT LIGHTNING AND THUNDER FROM THE STRONGER
CELLS BEGINNING AROUND 11 AM. ALSO...NEW 12Z NAM KEEPS THICKNESSES
AT ELKO NO HIGHER THAN 546-547 DM ALL DAY...SO EXPECT A VARIETY OF
PRECIP TYPES...RAIN/SNOW PELLETS/SNOW WITH THE SHOWERS AND
THUNDERSTORMS. WRAPAROUND RAIN AND SNOW WILL CONTINUE ESPECIALLY
INTO ELKO COUNTY THROUGH THURSDAY MORNING. BT

&&

.PREV DISCUSSION... /ISSUED AT 349 AM /

SYNOPSIS...UNSETTLED WEATHER WILL CONTINUE THROUGH FRIDAY...WITH
A POSSIBLE BREAK FRIDAY NIGHT AND MOST OF SATURDAY...BEFORE
ANOTHER LOW PRESSURE SYSTEM MOVES INTO THE GREAT BASIN.

SHORT TERM...TODAY THROUGH THURSDAY. IR SATELLITE SHOWS THE
DEFINED SOUTHERN BOUNDARY OF THE UPPER LOW CENTERED OVER NEVADA
THIS MORNING...HIGHLIGHTED WITH SOME CIRRUS ALONG THE 120KT JET
OVER SOUTHERN CALIFORNIA. UNSEASONABLY COOL...VERY UNSETTLED
WEATHER FOR THE GREAT BASIN THROUGH THURSDAY. THE COLDER CLOUD
TOPS OVER THE LKN CWFA ARE GENERALLY EAST OF THE RUBY MOUNTAINS
THIS MORNING AND OVER SE WHITE PINE COUNTY. 4 INCHES OF SNOW WAS
REPORTED EARLY THIS MORNING ON CONNERS PASS IN WHITE PINE COUNTY
AT 7700 FEET WHERE THE MODELS ARE INDICATING A VORT LOBE DIGGING
SE WITH THE TROUGH. HAS BEEN SNOWING IN KELY FOR SEVERAL HOURS NOW
WITH AIRPORT TEMPS SHOWING ABOVE FREEZING. LOWER ROADWAYS SHOULD
NOT BE A PROBLEM IN GENERAL BUT AROUND AN INCH OF SNOW ACCUMULATION IS
POSSIBLE IN SOME LOCATIONS BEFORE THIS VORT FEATURE LIFTS OUT THIS
MORNING. OTHERWISE AROUND THE CWFA...WHERE WE ACTUALLY HAVE RADAR
COVERAGE...SHOWERS ARE SCATTERED IN NATURE. STILL
CONVECTIVE...LAST LIGHTNING STRIKE OCCURRED ALONG THE WESTERN
LANDER COUNTY BORDER AROUND 0730Z.

A CLOUDY COLD DAY TODAY WITH NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS. THE UPPER LOW WILL DIG SOME MORE TODAY AND
CARRY MOST OF THE ENERGY EAST OF THE FORECAST AREA. VERY UNSTABLE
AIR MASS TODAY...WILL KEEP THUNDERSTORM COVERAGE AT ISOLATED.
WILL SEE SOME WRAP-AROUND PRECIPITATION TONIGHT AND THURSDAY.
MODELS ARE MAINLY FOCUSING THE WRAP-AROUND EFFECT IN NE ELKO
COUNTY.

LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY. AT THE BEGINNING OF
THIS FORECAST PERIOD...THE EC...GEM AND GFS DEPICT A FOUR CORNERS
LOW...WITH RIDGING FROM BRITISH COLUMBIA TO THE CALIFORNIA COAST.
MODELS IN FAIRLY GOOD AGREEMENT WITH THE UPPER LEVEL LOW PUSHING
NEARLY DUE NORTHWARD INTO WYOMING AND MONTANA...WHILE THE RIDGE
MOVES OVER THE SILVER STATE...AND WITH THE NEXT TROF RAPIDLY CLOSING
IN ON THE WEST COAST. EXPECTING A BATCH OF PACIFIC MOISTURE TO MOVE
INTO THE REGION BY SATURDAY...RESULTING IN UNSETTLED WEATHER...KEPT
POPS INTO MIDWEEK. THE GFS40 HAS PROJECTED 700MB TEMPS BETWEEN +2C
TO -2C...KEEPING THE SNOW LEVELS VERY HIGH.

AVIATION...PRECIPITATION WILL BEGIN AS ISOLATED TO SCATTERED...BUT
AS THE DAY UNFOLDS...THE JET WILL MOVE INTO NEVADA...MAKING THE
ATMOSPHERE MORE UNSTABLE. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AT KWMC...KEKO...AND KELY.

FIRE WEATHER...NUMEROUS RAIN AND SNOW SHOWERS TODAY WITH ISOLATED
THUNDERSTORMS ALL ZONES. THUNDERSTORMS THIS EVENING SHOULD BE MAINLY
OVER ZONE 455 AND 457...AGAIN ISOLATED IN NATURE. UNSETTLED WEATHER
WITH RAIN AND SNOW SHOWERS WILL CONTINUE THROUGH FRIDAY WITH A
POSSIBLE BREAK FRIDAY NIGHT THROUGH MOST OF SATURDAY...THEN
ANOTHER LOW PRESSURE SYSTEM WILL BRING MORE RAIN AND SNOW LATE IN
THE WEEKEND THROUGH EARLY NEXT WEEK.

HYDROLOGY...MOST RIVERS AND STREAMS ARE SUBSIDING. THE HUMBOLDT
RIVER IS RISING SLOWLY AS HIGH FLOWS WORKS ITS WAY OUT OF THE
SMALLER CHANNELS...HOWEVER NO FLOODING IS FORECAST ON THE HUMBOLDT
THROUGH THIS WEEK. THERE IS A GOOD AMOUNT OF QPF IN THE
FORECAST...HOWEVER CURRENT RIVER FORECASTS DO NOT SHOW MUCH
RESPONSE TO ADDITIONAL PRECIP. TRENDS WILL BE MONITORED IN CASE
ISOLATED BASINS RECEIVE ENOUGH PRECIP TO CAUSE CONCERN.

FLOODING...MARYS RIVER NEAR DEETH WILL CREST TONIGHT NEAR 6.9
FEET AND THEN BEGIN TO DECREASE THROUGH THE REST OF THE WEEK. SALMON
FALLS CREEK NEAR JACKPOT CONTINUES TO SLOWLY RISE...HOWEVER THE GAUGE
IS SHOWING SIGNS OF LEVELING OFF AND WILL LIKELY BEGIN DECREASING
IN THE NEXT 24-36 HOURS. FLOOD WARNINGS REMAIN IN EFFECT FOR THESE
TWO SITES.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99

In the hours before

Special weather statement, May 18, 1:40 PM PDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
140 PM PDT WED MAY 18 2011

NVZ032-034-182115-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE NV-SOUTHWEST AND SOUTH CENTRAL
ELKO COUNTY NV-
140 PM PDT WED MAY 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 215 PM
PDT...

AT 138 PM PDT...STORM SPOTTERS REPORTED STRONG THUNDERSTORMS NEAR
ELKO AND SPRING CREEK...MOVING SOUTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM. ACCUMULATIONS OF SNOW PELLETS ARE POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
   ELKO...
   SPRING CREEK...
   LAMOILLE...
   SOUTH FORK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4065 11538 4057 11576 4082 11581 4088 11556
TIME...MOT...LOC 2039Z 349DEG 13KT 4074 11565

TURNER
Special weather statement, May 18, 2:03 PM PDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
203 PM PDT WED MAY 18 2011

NVZ030>032-036-182145-
HUMBOLDT COUNTY NV-NORTHERN ELKO COUNTY NV-NORTHERN LANDER COUNTY AND
NORTHERN EUREKA COUNTY NV-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY NV-
203 PM PDT WED MAY 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANDER...
NORTHWESTERN EUREKA...WESTERN ELKO AND SOUTHEASTERN HUMBOLDT COUNTIES
UNTIL 245 PM PDT...

AT 155 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS FROM 20 MILES EAST OF WINNEMUCCA TO
NEAR CARLIN...MOVING SOUTH AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS. ICE AND SNOW PELLETS...OR SMALL
HAIL...MAY CAUSE ICE ACCUMULATIONS ON INTERSTATE 80 AND HAZARDOUS
TRAVEL.

* LOCATIONS IMPACTED INCLUDE...
   INTERSTATE 80...
   DUNPHY...
   ARGENTA AND BATTLE MOUNTAIN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4045 11624 4074 11741 4116 11727 4085 11607
TIME...MOT...LOC 2100Z 000DEG 22KT 4078 11674

TURNER

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 5:14 PM PDTSpecial Weather StatementLKNLander31 min
May 18, 1:40 PM PDTSpecial Weather StatementLKNElko35 min
May 18, 2:03 PM PDTSpecial Weather StatementLKN42 min
May 18, 2:34 PM PDTSpecial Weather StatementLKNElko26 min
May 18, 2:38 PM PDTSpecial Weather StatementLKN22 min
May 18, 3:10 PM PDTSpecial Weather StatementLKN50 min
May 18, 3:56 PM PDTSpecial Weather StatementLKN49 min
May 18, 4:32 PM PDTSpecial Weather StatementLKNElko43 min
May 18, 4:55 PM PDTSpecial Weather StatementLKN50 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.